Texas, 2014

Hail in Texas, April 27 to 28, 2014

April 27 to 28, 2014 · NWS FWD · 24 events in 11 counties and zones

A complex of severe thunderstorms developed along a cold front in the afternoon and evening hours of April 27th and the early morning hours of April 28th. The storms produced numerous reports of large hail, up to the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$189,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of severe thunderstorms developed along a cold front in the afternoon and evening hours of April 27th and the early morning hours of April 28th. The storms produced numerous reports of large hail, up to the size of baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 27, 5:50 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 27, 5:50 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
650 AM CDT SUN APR 27 2014

.AVIATION...
/12Z TAFS/

CONCERNS...STORMS CHANCES...CEILINGS...CROSSWINDS.

STORM CHANCES...
DESPITE SIGNIFICANT LAPSE RATES (AROUND 8C/KM) ABOVE A LINGERING
INVERSION...THE BEST FORCING FOR ASCENT REMAINED WELL WEST OF TAF
SITES OVERNIGHT...AND THIS INSTABILITY HAS YET TO BE REALIZED. A
FRONTAL BOUNDARY IS APPROACHING WICHITA FALLS...WITH SHOWERS AND
THUNDERSTORMS ALONG IT. A PREFRONTAL TROUGH HAS REMAINED AROUND
60 MILES AHEAD OF THE FRONT THROUGHOUT THE NIGHT. ONCE THE
CONVERGENCE ALONG THIS WIND SHIFT ENTERED THE DEEPER MOISTURE
ACROSS NORTH TEXAS...CONVECTIVE INITIATION BEGAN ALONG IT AS WELL.
DESPITE THIS MECHANICAL FORCING IN THE LOW-LEVELS...FWD 12Z RAOB
MAINTAINED A STOUT CAP (12F). AS A RESULT...THE STORMS THIS
MORNING ARE UNLIKELY TO TAP THE BUOYANT SURFACE LAYER.
NONETHELESS...THE STEEP LAPSE RATES ALOFT SHOULD ALLOW FOR SOME
UPDRAFTS SUPPORTIVE OF HAIL. THE POTENTIAL WINDOW FOR DIRECT
IMPACTS AT METROPLEX TAF SITES WILL BE SMALL (GENERALLY 8-10 AM
CDT)...BUT BOTH NORTH AND WEST DEPARTURES MAY BE ADVERSELY
AFFECTED THROUGHOUT THE MORNING PUSH. THE MAIN FRONT WILL PUSH
EAST OF THE I-35 CORRIDOR LATE THIS MORNING...BRINGING AN END TO
THE STORM CHANCES.

CEILINGS AND CROSSWINDS...
MVFR CEILINGS WILL PREVAIL UNTIL A MID-MORNING PREFRONTAL TROUGH
VEERS THE WINDS WEST OF SOUTH. THE LATE MORNING FRONTAL PASSAGE
WILL VEER THE WINDS FURTHER...AND SPEEDS WILL INCREASE. WITH
SUSTAINED SPEEDS OVER 20KTS AND FREQUENT GUSTS EXCEEDING 30KTS...
THESE SOUTHWEST WINDS WILL CAUSE SIGNIFICANT CROSSWIND ISSUES AT
LOVE FIELD AND LIMIT THE AVAILABILITY OF THE DIAGONALS AT DFW THIS
AFTERNOON.

25

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN APR 27 2014/
A PACIFIC COLD FRONT WILL CONTINUE TO SURGE THROUGH WEST
TEXAS EARLY THIS MORNING AND WILL OVERTAKE THE DRYLINE BEFORE IT
ARRIVES IN NORTH TEXAS. THE COLD FRONT WILL REACH THE WESTERN CWA
BETWEEN 6 AND 7 AM AND PROGRESS STEADILY EASTWARD AS A POWERFUL
UPPER LOW LIFTS FROM SOUTHERN COLORADO/NORTHERN NEW MEXICO TO
NORTHERN KANSAS BY THIS AFTERNOON. THE 00Z FWD SOUNDING INDICATED
A STOUT (10 DEGREE) CAP IN PLACE WITH NEARLY DRY ADIABATIC LAPSE
RATES ABOVE IT. WE EXPECT SOME ELEVATED THUNDERSTORMS TO DEVELOP
THIS MORNING AS THE COLD FRONT AND UPPER LOW MOVE EAST. THE BEST
STORM CHANCES THIS MORNING WILL BE ACROSS THE NORTHERN HALF OF THE
REGION WHERE THE BEST LARGE SCALE FORCING WILL RESIDE. SINCE
ELEVATED INSTABILITY WILL REMAIN HIGH...ANY MORNING STORM THAT
DOES MANAGE TO FORM WILL HAVE A POTENTIAL TO PRODUCE LARGE HAIL.
THERE WILL BE A CHANCE OF SOME SURFACE BASED STORMS ACROSS THE
EASTERN PORTION OF NORTH TEXAS THIS AFTERNOON ALONG THE COLD FRONT
AS IT SLOWS DOWN. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH ANY OF THESE AFTERNOON STORMS. ALL STORMS SHOULD MOVE EAST OF
THE REGION THIS EVENING ONCE DRIER AIR FILTERS IN BEHIND THE COLD
FRONT.

THE PASSAGE OF THE COLD FRONT WILL TURN THE WIND TO THE
SOUTHWEST OR WEST AND INCREASE SPEEDS BETWEEN 20 AND 30 MPH ALONG
WITH SOME GUSTS NEAR 40 MPH...ESPECIALLY ACROSS THE WESTERN HALF
OF THE REGION. THEREFORE...WE WILL ISSUE A WIND ADVISORY GENERALLY
WEST OF THE INTERSTATE 35 CORRIDOR FROM 10 AM UNTIL 7 PM. WIND
SPEEDS ACROSS THE EASTERN HALF OF THE REGION SHOULD REMAIN JUST
BELOW ADVISORY CRITERIA.

ADIABATIC COMPRESSION/WARMING TODAY WILL RESULT IN AFTERNOON
HIGHS IN THE MIDDLE AND UPPER 80S AND EVEN SOME LOWER 90S IN THE
SOUTHWEST ZONES. THE HOT...WINDY AND DRY AIR WILL RESULT IN
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN HALF OF THE
REGION. HOWEVER...WE WILL NOT ISSUE A RED FLAG WARNING DUE TO
GREEN VEGETATION. WIND SPEEDS WILL DECREASE THIS EVENING AS THE
BOUNDARY LAYER DECOUPLES AND TEMPERATURES COOL INTO THE 50S
OVERNIGHT.

UPPER LEVEL NORTHWEST FLOW WILL PREVAIL ACROSS TEXAS THROUGH THE
UPCOMING WORK WEEK AS A HIGH AMPLITUDE RIDGE REMAINS ON THE WEST
COAST AND A DEEP TROUGH DOMINATES THE EASTERN HALF OF THE COUNTRY.
THIS PATTERN WILL KEEP NORTH TEXAS WEATHER DRY AND QUIET WITH
HIGHS MAINLY IN THE 70S TO LOWER 80S...AND LOWS IN THE UPPER 40S
AND 50S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  87  57  84  53  77 /  30   5   5  10   5
WACO, TX              89  55  86  52  81 /  20   5   5   5   5
PARIS, TX             84  57  80  52  76 /  50  20   5  10  10
DENTON, TX            87  51  84  49  79 /  30   5   5  10   5
MCKINNEY, TX          86  53  85  50  76 /  40  10   5  10   5
DALLAS, TX            86  61  86  55  79 /  30   5   5  10   5
TERRELL, TX           87  56  84  53  80 /  30  10   5  10  10
CORSICANA, TX         88  58  86  56  81 /  40  10   5  10  10
TEMPLE, TX            89  59  86  56  79 /  20   5   5   5   5
MINERAL WELLS, TX     88  51  87  50  78 /  20   5   5  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR TXZ091-092-100>103-115>118-129>133-141>144-156-157.

&&

25/79
Hazardous weather outlook, Apr 27, 2:30 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT SUN APR 27 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL TEXAS TODAY. THE THUNDERSTORM CHANCES WILL SHIFT EAST OF
THE I-35 CORRIDOR THIS AFTERNOON...THEN INTO EAST TEXAS THIS
EVENING...AS A PACIFIC FRONT MOVES THROUGH THE REGION. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

GUSTY SOUTHWEST WINDS BEHIND THE FRONT WILL USHER IN MUCH DRIER
AIR. WEST OF THE I-35 CORRIDOR...AFTERNOON TEMPERATURES WILL SOAR
INTO THE MID AND UPPER 80S...DROPPING RELATIVE HUMIDITY VALUES
BELOW 20 PERCENT. THE COMBINATION OF THE GUSTY WINDS AND LOW
HUMIDITY WILL RESULT IN A RISK OF GRASS FIRES...MAINLY ALONG AND
WEST OF A LINE FROM GAINESVILLE...TO FORT WORTH...TO GATESVILLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY EAST OF
THE I-35 CORRIDOR THIS AFTERNOON.

25

The radar

The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, Wise

When
April 27, 6:42 AM CST
Where
Wise County, 2.9 mi E of Boonsville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.070, -97.820

Nickel sized hail was reported in the Boonesville community.

Hail, Wise

When
April 27, 6:56 AM CST to 6:58 AM CST
Where
Wise County, 3 mi SSW of Decatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.190, -97.620

Trained spotters reported quarter sized hail near Decatur.

Hail, Wise

When
April 27, 7:04 AM CST to 7:06 AM CST
Where
Wise County, 1.35 mi ENE of Decatur Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.260, -97.560

Quarter sized hail fell to the southeast of Decatur.

Hail, Grayson

When
April 27, 7:14 AM CST to 7:16 AM CST
Where
Grayson County, Sadler
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.680, -96.850

Hail, Dallas

When
April 27, 7:45 AM CST
Where
Dallas County, Grand Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.750, -96.980

Trained spotters reported hail as large as quarters, although the hail ranged in size.

Hail, Collin

When
April 27, 8:00 AM CST to 8:03 AM CST
Where
Collin County, 1.8 mi SE of Allen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.080, -96.660

Hail, Collin

When
April 27, 8:15 AM CST to 8:17 AM CST
Where
Collin County, Murphy
Measured
1.25 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.020, -96.620

Amateur radio spotters reported half dollar sized hail in the city of Murphy.

Hail, Collin

When
April 27, 8:17 AM CST to 8:18 AM CST
Where
Collin County, 1.48 mi N of Wylie
Measured
1.25 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.041, -96.550

Amateur radio spotters reported half dollar sized hail near the intersection of Parker Road and St. Paul.

Hail, Collin

When
April 27, 8:19 AM CST to 8:21 AM CST
Where
Collin County, Wylie
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -96.550

Quarter sized hail was reported in Wylie.

Hail, Dallas

When
April 27, 8:23 AM CST to 8:26 AM CST
Where
Dallas County, Dallas
Measured
0.75 in hail
Reported by
Public
Coordinates
32.770, -96.780

Hail, Kaufman

When
April 27, 8:36 AM CST
Where
Kaufman County, Kaufman
Measured
0.75 in hail
Reported by
Public
Coordinates
32.580, -96.320

Hail, Ellis

When
April 27, 3:45 PM CST
Where
Ellis County, Ennis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.330, -96.630

Penny to quarter sized hail was reported in the city of Ennis. This was reported by the Ennis Police Department.

Hail, Kaufman

When
April 27, 4:05 PM CST to 4:06 PM CST
Where
Kaufman County, 3.57 mi E of Rosser
Measured
1.75 in hail
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.460, -96.390

The Kaufman County Emergency Manager reported golf ball sized hail near Rosser.

Hail, Kaufman

When
April 27, 4:10 PM CST to 4:12 PM CST
Where
Kaufman County, 3.87 mi SSE of Scurry
Measured
1.75 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.470, -96.350

The Kaufman County Emergency Manager reported golf ball sized hail in Grays Prairie.

Hail, Kaufman

When
April 27, 4:13 PM CST to 4:16 PM CST
Where
Kaufman County, 1.72 mi SSE of Jiba
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.497, -96.258

Amateur radio spotters reported golf ball sized hail between Kemp and Kaufman, along US 175.

Hail, Van Zandt

When
April 27, 4:58 PM CST to 5:02 PM CST
Where
Van Zandt County, 0.21 mi NE of Myrtle Spgs
Measured
2.75 in hail
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
32.602, -95.927

Broadcast media reported baseball sized hail smashed several vehicle windows just west of Canton.

Hail, Van Zandt

When
April 27, 5:02 PM CST to 5:06 PM CST
Where
Van Zandt County, Edgewood
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.700, -95.880

Baseball sized hail fell in the Edgewood Community in Van Zandt County.

Hail, Van Zandt

When
April 27, 5:05 PM CST to 5:09 PM CST
Where
Van Zandt County, 0.69 mi N of Edgewood
Measured
1.75 in hail
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
32.710, -95.880

The Van Zandt County Emergency Manager reported golf ball sized hail approximately one mile north of Edgewood. The hail broke windows and damaged several roofs.

Hail, Rains

When
April 27, 5:47 PM CST to 5:49 PM CST
Where
Rains County, Emory
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.870, -95.750

Hail, Limestone

When
April 27, 11:35 PM CST
Where
Limestone County, 2 mi N of Groesbeck
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.559, -96.520

Nickel sized hail was reported just north of Groesbeck.

Hail, Freestone

When
April 27, 11:57 PM CST to 11:59 PM CST
Where
Freestone County, 0.69 mi S of Teague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.610, -96.280

Trained spotters reported quarter sized hail just south of Teague.

Hail, Anderson

When
April 28, 12:46 AM CST to 12:48 AM CST
Where
Anderson County, 4.12 mi W of Elkhart
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.620, -95.650

The Anderson County Emergency Manager reported nickel sized hail.

Hail, Anderson

When
April 28, 12:50 AM CST to 12:53 AM CST
Where
Anderson County, 1.38 mi S of Tucker
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.660, -95.732

The Anderson County emergency manager reported hail grew to the size of half dollars near Highway 294 and Farm to Market Road 1990.

Hail, Anderson

When
April 28, 12:52 AM CST
Where
Anderson County, 2.99 mi WSW of Palestine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.732, -95.677

Nickel sized hail was reported on the west side of Palestine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514678, 514515, 514507, 514506, 514512, 514511, 514509, 514508, 514513, 514510, 514514, 514516, 514527, 514526, 514517, 514518, 514519, 514528, 514520, 515199, 514521, 514522, 514525, 515201.